Virginia, 2016Damaging Winds in Virginia, July 4, 2016
July 4, 2016 · NWS MRX · 3 events in 2 counties and zones
Scattered severe thunderstorms developed late in the afternoon over Southwest Virginia and Northeast Tennessee ahead of a gust front producing some wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms developed late in the afternoon over Southwest Virginia and Northeast Tennessee ahead of a gust front producing some wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 4, 6:29 PM EST, 48 minutes earlier.
Area forecast discussion, Jul 4, 6:29 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
729 PM EDT MON JUL 4 2016
.AVIATION...00Z TAFs
Isolated showers still developing in the Tennessee Valley early
this evening. Shower developed right on top of KTYS a few minutes
ago and produced a 38KT wind gust. That shower has moved northeast
of the airfield and has weakened. Many of the showers and storms
have been weakening over the past hour. This trend will likely
continue. However, another potent upper level storm system will
produce more showers and thunderstorms late tonight (after 2 am).
Have tried to pinpoint exact timing and extent of the best times
that will occur. Low ceilings near MVFR possible for a few hours in
the late morning before becoming VFR later. Confidence of
additional afternoon storms affecting airfields is low, so decided
to leave those out of the forecast for this set.
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jul 4, 2:31 PM EST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 PM EDT MON JUL 4 2016
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
331 PM EDT MON JUL 4 2016 /231 PM CDT MON JUL 4 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THE
REST OF THE AFTERNOON THROUGH TONIGHT. SOME OF THESE STORMS MAY
BECOME STRONG TO SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT.
VERY HEAVY RAINS WILL ALSO BE POSSIBLE...WHICH MAY LEAD TO PONDING
OF WATER IN POOR DRAINAGE AREAS AND QUICK RISES ON SMALLER CREEKS
AND STREAMS.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT FOR THE
FAR NORTHERN CUMBERLAND PLATEAU AND THE CUMBERLAND MOUNTAINS OF
EAST TENNESSEE AND PART OF SOUTHWEST VIRGINIA UNTIL 9 PM EDT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL DEVELOP
TUESDAY AFTERNOON AND EVENING MAINLY EAST OF INTERSTATE 81 AND
NORTH OF INTERSTATE 40...WITH DAMAGING WINDS...LOCALLY HEAVY
RAINFALL AND MINOR FLOODING BEING THE PRIMARY RISKS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY REPORTS OF SEVERE
WEATHER...OR RAINFALL REPORTS ARE GREATLY APPRECIATED.
TD/AMP
In the hours before
Special weather statement, Jul 4, 6:11 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
711 PM EDT MON JUL 4 2016
TNZ014-015-VAZ001-050000-
CLAIBORNE TN-HANCOCK TN-LEE VA-
711 PM EDT MON JUL 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE...HANCOCK
AND SOUTHWESTERN LEE COUNTIES UNTIL 800 PM EDT...
AT 710 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES SOUTH OF CUBAGE TO NEAR NEW TAZEWELL.
MOVEMENT WAS EAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...NEW TAZEWELL...TAZEWELL...EWING...
POWELL RIVER PRESERVE...HOWARD QUARTER...EVANSTON...
ROSE HILL AND TREADWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
EASTERN TENNESSEE...AND SOUTHWESTERN VIRGINIA.
LAT...LON 3645 8319 3644 8321 3642 8319 3639 8330
3642 8335 3641 8339 3642 8339 3642 8342
3641 8342 3642 8343 3640 8345 3641 8363
3664 8359 3667 8350 3666 8345 3670 8334
3674 8320 3674 8315
TIME...MOT...LOC 2310Z 269DEG 35KT 3659 8349 3647 8367
JWSpecial weather statement, Jul 4, 6:14 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
714 PM EDT MON JUL 4 2016
VAZ002-005-050000-
SCOTT VA-WISE VA-
714 PM EDT MON JUL 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND WISE
COUNTIES AND THE CITY OF NORTON UNTIL 800 PM EDT...
AT 714 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR PAYNE GAP TO CLOVER FORK. MOVEMENT WAS
EAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...BIG STONE GAP...COEBURN...APPALACHIA...POUND...
ST. PAUL...NICKELSVILLE...DUNGANNON AND PARDEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
SOUTHWESTERN VIRGINIA.
LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
3697 8233 3691 8230 3691 8232 3689 8232
3689 8237 3688 8240 3679 8236 3674 8239
3686 8285 3689 8288 3693 8286 3698 8287
3701 8278 3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 2314Z 277DEG 37KT 3707 8266 3688 8292
JWSpecial weather statement, Jul 4, 6:27 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
727 PM EDT MON JUL 4 2016
VAZ001-002-005-050015-
SCOTT VA-LEE VA-WISE VA-
727 PM EDT MON JUL 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR LEE...SCOTT AND SOUTHWESTERN WISE
COUNTIES UNTIL 815 PM EDT...
AT 727 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PENNINGTON GAP...OR 11 MILES EAST OF JONESVILLE...MOVING EAST AT 45
MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GATE CITY...JONESVILLE...BIG STONE GAP...PENNINGTON GAP...
WEBER CITY...NICKELSVILLE...ST. CHARLES...DUFFIELD...CLINCHPORT...
PATTONSVILLE...FORT BLACKMORE...DRYDEN...JASPER AND HILTONS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
SOUTHWESTERN VIRGINIA.
LAT...LON 3688 8282 3675 8239 3679 8236 3660 8230
3660 8318 3674 8316 3675 8313 3678 8313
3680 8310 3683 8310 3685 8307 3685 8301
3688 8291
TIME...MOT...LOC 2327Z 284DEG 38KT 3675 8292
JWSpecial weather statement, Jul 4, 6:32 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
732 PM EDT MON JUL 4 2016
TNZ038-039-069-070-050015-
KNOX TN-JEFFERSON TN-HAMBLEN TN-GRAINGER TN-
732 PM EDT MON JUL 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...CENTRAL
GRAINGER...SOUTHWESTERN HAMBLEN AND NORTHERN JEFFERSON COUNTIES UNTIL
815 PM EDT...
AT 732 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR NEW MARKET...OR 9 MILES WEST OF JEFFERSON CITY...MOVING
NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...JEFFERSON CITY...DANDRIDGE...RUTLEDGE...WHITE PINE...
NEW MARKET...STRAWBERRY PLAINS...BLAINE...BUFFALO SPRINGS...ALPHA...
JOPPA...HOUSE MOUNTAIN S.P....PIEDMONT...
PANTHER CREEK S.P. AND MASCOT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3614 8323 3599 8357 3604 8365 3604 8367
3603 8368 3601 8367 3599 8365 3598 8366
3614 8380 3617 8376 3617 8372 3618 8373
3636 8344
TIME...MOT...LOC 2332Z 241DEG 28KT 3611 8367
JWSpecial weather statement, Jul 4, 6:40 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
740 PM EDT MON JUL 4 2016
TNZ015-016-050030-
HAWKINS TN-HANCOCK TN-
740 PM EDT MON JUL 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS AND EASTERN HANCOCK
COUNTIES UNTIL 830 PM EDT...
AT 740 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES EAST OF JONESVILLE TO 6 MILES NORTH OF
BEAN STATION. MOVEMENT WAS EAST AT 45 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
KINGSPORT...ROGERSVILLE...SNEEDVILLE...SURGOINSVILLE...CHURCH HILL...
MOUNT CARMEL...OKOLONA...KYLES FORD...KEPLER...
BAYS MOUNTAIN S.P. AND KLONDIKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
EASTERN TENNESSEE.
LAT...LON 3658 8260 3657 8260 3658 8262 3654 8261
3649 8264 3646 8270 3642 8268 3640 8273
3638 8275 3639 8278 3636 8281 3637 8284
3635 8288 3641 8321 3659 8318 3659 8261
TIME...MOT...LOC 2340Z 267DEG 39KT 3666 8299 3643 8324
JWSpecial weather statement, Jul 4, 7:16 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
816 PM EDT MON JUL 4 2016
TNZ017-050100-
SULLIVAN TN-
816 PM EDT MON JUL 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN COUNTY UNTIL 900 PM
EDT...
AT 816 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KINGSPORT...MOVING EAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KINGSPORT...BRISTOL TN...COLONIAL HEIGHTS...WALNUT HILL...SPURGEON...
BLUFF CITY...TRI-CITY AIRPORT...SOUTH HOLSTON DAM...
WARRIORS PATH S.P....BLOOMINGDALE...BLOUNTVILLE...SULLIVAN GARDENS...
MORRIL'S CAVE AND BAYS MOUNTAIN S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3644 8212 3645 8265 3649 8265 3649 8263
3651 8263 3652 8261 3658 8262 3657 8261
3659 8261 3659 8204
TIME...MOT...LOC 0016Z 271DEG 37KT 3657 8256
JWThunderstorm Wind, Scott
- When
- July 4, 7:17 PM EST
- Where
- Scott County, 1.8 mi WNW of Wayland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.710, -82.580
Several trees were reported down along with some power outages in the Midway area.
Thunderstorm Wind, Scott
- When
- July 4, 7:28 PM EST
- Where
- Scott County, Nickelsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.750, -82.420
Numerous trees and power outages were reported in Nickelsville.
Thunderstorm Wind, Washington
- When
- July 4, 8:00 PM EST
- Where
- Washington County, 0.55 mi E of Abingdon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.710, -81.970
Fifteen to twenty trees were reported down along with numerous power outages across the entire county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Kentucky, July 4, 20165 injured · $500,000 · EF2 · 1 event
- Flood and Hail in Texas, July 4 to 5, 20161 death · $58,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in North Dakota, July 4, 2016$270,000 · 2.75 in hail · 8 events
- Hail and Damaging Winds in Mississippi, July 4 to 6, 2016$176,000 · 54 kt wind · 14 events
- Tornado and Damaging Winds in Kentucky, July 4, 2016EF1 · 33 events
- Tornadoes and Flash Flood in West Virginia, July 4, 2016$72,000 · EF0 · 15 events
- Damaging Winds in Tennessee, July 4, 2016$41,000 · 50 kt wind · 13 events
- Flash Flood and Damaging Winds in Kansas, July 4 to 8, 20161 injured · $30,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in North Dakota, July 4, 20162 in hail · 36 events
- Damaging Winds and Lightning Strike in Alabama, July 4, 2016$22,000 · 50 kt wind · 6 events
- Damaging Winds in Virginia, July 4, 2016$8,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in South Dakota, July 4, 20161 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634992, 634993, 634996.